Topical steroid withdrawal
|Topical steroid withdrawal|
|Other names||Topical steroid addiction, steroid dermatitis, red burning skin syndrome, red skin syndrome, iatrogenic exfoliative dermatitis (idiopathic erythroderma)|
|Red burning skin syndrome from topical steroids. Face pattern with nose sign and spared palms (soles spared too)|
|Symptoms||Red skin, burning sensation, itchiness|
|Causes||Stopping topical steroids after excessive long term use|
|Prevention||Using steroid creams for less than two weeks|
Topical steroid withdrawal, also known as red burning skin and steroid dermatitis, has been reported in long-term users of topical steroids after they stop the use. Symptoms include redness of the skin, a burning sensation, and itchiness. This may then be followed by skin peeling.
It generally requires the application of a topical steroid at least daily for more than a year. It does not occur with normal use. It appears to be a specific adverse effect of steroid use. People with atopic dermatitis are most at risk.
Treatment involves discontinuing the use of topical steroids. These can either be stopped gradually or suddenly. Counseling and cold compresses may also help. The condition is rare. Cases have been reported in adults with a few possible cases in children. It was first described in 1979.
Signs and symptoms
TSA is characterised by uncontrollable, spreading dermatitis and worsening skin inflammation which requires a stronger topical steroid to get the same result as the first prescription. When topical steroid medication is stopped, the skin experiences redness, burning, itching, hot skin, swelling, and/or oozing for a length of time. This is also called 'red skin syndrome' or 'topical steroid withdrawal' (TSW). After the withdrawal period is over the atopic dermatitis can cease or is less severe than it was before.
The duration of acute topical corticosteroid withdrawal is variable, it can take months to years to return to the skin's original condition. The duration of steroid use may influence the recovery factor time, with the patient's who used steroids for the longest reporting the slowest recovery.
It generally requires the application of a topical steroid at least daily for more than a year. It does not occur with normal use. Cases have, however, been reported to occur after as short as 2 months of use.
Mechanism of action
Historically, it was believed that cortisol was only produced by the adrenal glands. Recent research has shown that keratinocytes in human skin also produce cortisol. Prolonged TS application changes the glucocorticoid receptor (GR) expression pattern on the surface of lymphocytes; patients experiencing resistance to TSs have a low ratio of GR-α to GR-β. In addition, the erythema characteristic of ‘‘red skin syndrome’’ is due to a release of stored endothelial nitric oxide (NO) and subsequent vasodilation of dermal vessels.
Diagnosis is based on a rash occurring within weeks of stopping long term topical steroids. Headlight sign - redness of the lower part of the face but not the nose and around the mouth. Red sleeve - rebound eruption stopping suddenly at lower arms and hand. Elephant wrinkles - reduced skin elasticity. Differentiating from the skin condition the steroids were used to treat can be difficult. Red burning skin may be misdiagnosed.
Treatment involved not using topical steroids. These can either be stopped gradually or suddenly. Counselling and cold compresses may also help. Antihistamines may help for itchiness. Immunosuppressants and light therapy may also help some people. Psychological support is often recommended.
The condition is rare. Cases have been reported in adults with a few possible cases in children. One survey estimated that maybe up to 12% of people with atopic dermatitis have steroid addiction.
The first description of the condition occurred in 1979.
- Juhász, MLW; Curley, RA; Rasmussen, A; Malakouti, M; Silverberg, N; Jacob, E (September–October 2017). "Systematic review of the topical steroid addiction and topical steroid withdrawal phenomenon in children diagnosed with atopic dermatitis and treated with topical corticosteroids". Journal of the Dermatology Nurses' Association. 9 (5): 233–240. doi:10.1097/JDN.0000000000000331.
- "Topical corticosteroid withdrawal". DermNet NZ. Retrieved 19 July 2016.
- Sheary, B (June 2016). "Topical corticosteroid addiction and withdrawal - An overview for GPs". Australian Family Physician. 45 (6): 386–8. PMID 27622228.
- Nnoruka, Edith; Daramola, Olaniyi; Ike, Samuel (2007). "Misuse and abuse of topical steroids: implications". Expert Review of Dermatology. 2 (1): 31–40. doi:10.1586/174698188.8.131.52. Retrieved 2014-12-18.
- Sanjay, Rathi; D'Souza, Paschal (2012). "Rational and ethical use of topical corticosteroids based on safety and efficacy". Indian Journal of Dermatology. 57 (4): 251–259. doi:10.4103/0019-5154.97655. PMC 3401837. PMID 22837556.
- Hajar, T; Leshem, YA; Hanifin, JM; Nedorost, ST; Lio, PA; Paller, AS; Block, J; Simpson, EL; (the National Eczema Association Task, Force). (March 2015). "A systematic review of topical corticosteroid withdrawal ("steroid addiction") in patients with atopic dermatitis and other dermatoses". Journal of the American Academy of Dermatology. 72 (3): 541–549.e2. doi:10.1016/j.jaad.2014.11.024. PMID 25592622.
- Sheary, BMed, FRACGP, General Practitioner, Belinda. "Topical corticosteroid addiction and withdrawal – An overview for GPs". The Royal Australian College of General Practitioners Ltd. Australian Family Physician.CS1 maint: Multiple names: authors list (link)
- Sheary, Belinda (2019-02-07). "Topical Steroid Withdrawal: A Case Series of 10 Children". Acta Dermato Venereologica. 99 (6): 551–556. doi:10.2340/00015555-3144. PMID 30734047.
- Fukaya, M; Sato, K; Sato, M; Kimata, H; Fujisawa, S; Dozono, H; Yoshizawa, J; Minaguchi, S (2014). "Topical steroid addiction in atopic dermatitis". Drug, Healthcare and Patient Safety. 6: 131–8. doi:10.2147/dhps.s69201. PMC 4207549. PMID 25378953.
- Ghosh, Aparajita; Sengupta, Sujata; Coondoo, Arijit; Jana, Amlankusum (2014). "Topical corticosteroid addiction and phobia". Indian Journal of Dermatology. 59 (5): 465–8. doi:10.4103/0019-5154.139876. PMC 4171914. PMID 25284851.
- Cirillo, N; Prime, S (2011). "Keratinocytes synthesize and activate cortisol". Journal of Cellular Biochemistry. 112 (6): 1499–505. doi:10.1002/jcb.23081. PMID 21344493.